CURRENT ADR NETWORK REPORT
Impulse control disorders with combinations of aripiprazole (ABILIFY, generic drug) with other neuroleptics
During a manic phase a 60-year-old man with severe bipolar disorder received aripiprazole (ABILIFY, generics) in addition to existing neuroleptic medication, a combination which he then remained on. A year later he mentioned that he had been playing on gambling machines for a long time. Looking back he was no longer able to determine the precise date on which he started, but the urge to play disappeared following discontinuation of aripiprazole and did not return after a year (NETZWERK report 17.344). Impulse control disorders such as gambling addiction or excessive sexuality that initially appeared in patients receiving dopaminergic drugs to treat PARKINSON's disease such as pramipexole (SIFROL, generics) (a-t 2004; 35: 36 and 2005; 36: 84) have also been documented in combination with atypical neuroleptics, particularly aripiprazole (a-t 2014; 45: 32 and 2016; 47: 68). In contrast to other antipsychotics, the partially agonistic effect of aripiprazole on dopamine receptors is currently under discussion as a possible cause. Prior treatment with other neuroleptics appears to increase this effect, possibly because the dopamine antagonistic drugs cause increased dopamine sensitivity (1). A worsening of psychoses with aripiprazole was therefore feared already on introduction of aripiprazole to the market, particularly when patients who had received previous treatment were switched to it (a-t 2004; 35: 81-2). References to the possible interaction can also be found in two overview articles in which 43 and 22 reports of psychiatric adverse effects including impulse control disorders with concomitant use or when switched from or to aripiprazole were evaluated (2, 3). Doctors should inform patients and their close relatives and friends of the possible development or worsening of impulse control disorders or other psychiatric adverse effects when taking aripiprazole and should avoid combining it with other neuroleptics.
|1||Rev. Prescr. 2017; 37: 831-2|
|2||KHELOUFI, F. et al.: Fundam. Clin. Pharmacol. 2017; 31 (Suppl. 1): 72-3 (Abstract PS2-033)|
|3||TAKEUCHI, H., REMINGTON, G.: Psychopharmacology 2013; 228: 175-85|
© arznei-telegramm, Febr. 2018, protected by copyright laws.
Diese Publikation ist urheberrechtlich geschützt. Vervielfältigung sowie Einspeicherung und Verarbeitung in elektronischen Systemen ist nur mit Genehmigung des arznei-telegramm® gestattet.